Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 76, NWS Norman, OK

March 15, 2000Alfalfa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 15, 2000, 3:24 PM CST for Alfalfa County, Oklahoma. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 15, 2000, 3:24 PM CST (21:24 UTC)
Expired
Mar 15, 2000, 4:00 PM CST
In force
36 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 32 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:45 PM CSTHail 0.75Burlington, OK
Mar 15, 3:58 PM CSTHail 1.25Burlington, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 3:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2000-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2000-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 152125
SVROKC
OKC003-152200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
324 PM CST WED MAR 15 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 400 PM CST

* AT 324 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES WEST OF BURLINGTON...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE AMORITA...BURLINGTON...BYRON...
  DRIFTWOOD AND INGERSOLL

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3699 9854 3676 9853 3679 9826 3699 9826

$$
DLF
%

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 10:15 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 15, 10:15 AM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1015 AM CST WED MAR 15 2000

UPDATED ZONES TO REMOVE MORNING FOG WORDING ACROSS SOUTHERN COUNTIES
SINCE STRATUS HAS ERODED QUICKLY. SATELLITE IMAGERY SUGGESTS CLOUDS
WILL LINGER LONGEST ALONG AN ELK CITY TO ENID LINE THIS MORNING SO
ADJUSTED CLOUD WORDING THERE TO MOSTLY CLOUDY THIS MORNING THEN
PARTLY CLOUDY BY MIDDAY. WINDS ARE A LITTLE STRONGER THAN FORECAST
ACROSS THE WEST TO UPPED TO 15-25 THERE BUT WILL NOT ISSUE LAKE
CAUTIONS.  LOOKS LIKE THE FRONT MAY BE JUST A TAD SLOWER GETTING
INTO THE AREA SO REMOVED MENTION OF AFTERNOON WINDSHIFT AND LOW POPS
IN CENTRAL ZONES.

33/DLF

In the hours before

Special weather statement, Mar 15, 12:00 PM CST, 3 hours 24 minutes before
OKZ004>048-050>052-TXZ083>090-152100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST WED MAR 15 2000

...WINTER STORM WATCH LATE TONIGHT AND THURSDAY NORTHWEST OKLAHOMA...

A STRONG LATE WINTER STORM SYSTEM CONTINUED TO DEVELOP OVER THE
CENTRAL ROCKIES AT MIDDAY. THE STORM WILL MOVE INTO THE SOUTHERN
PLAINS LATE TONIGHT AND THURSDAY... BRINGING A DRAMATIC RETURN TO
MORE WINTER LIKE WEATHER. LOCALLY HEAVY SNOW WILL BE POSSIBLE ACROSS
PARTS OF NORTHWEST OKLAHOMA LATE TONIGHT AND THURSDAY. ACCUMULATIONS
BETWEEN 4 AND 8 INCHES WILL BE POSSIBLE ACROSS FAR NORTHWEST
OKLAHOMA BEFORE THE SNOW ENDS. LESSER AMOUNTS OF SNOW...ALONG WITH
COLD RAIN AND SLEET...WILL BE POSSIBLE ON THURSDAY AS FAR EAST AS
PONCA CITY...OKLAHOMA CITY...AND WICHITA FALLS.

THE CHANGES WILL BEGIN LATE THIS AFTERNOON IN NORTHWEST OKLAHOMA AS
A POWERFUL COLD FRONT ENTERS HARPER AND ELLIS COUNTIES. THE FRONT
WILL SWEEP RAPIDLY SOUTHEAST TONIGHT... WITH WINDS SHIFTING TO THE
NORTH AT 20 TO 30 MPH. BY MIDNIGHT...THE FRONT WILL BE NEAR OKLAHOMA
CITY... LAWTON...AND ALTUS...AND BY SUNRISE WILL HAVE MOVED THROUGH
WESTERN NORTH TEXAS AND ALL BUT FAR SOUTHEAST OKLAHOMA. TEMPERATURES
WILL BE SHARPLY COLDER BEHIND THE FRONT WITH HIGHS ON THURSDAY
MOSTLY IN THE 30S AND 40S...SOME 30 TO 40 DEGREES COLDER THAN TODAY.

PERSONS PLANNING TRAVEL...ESPECIALLY ACROSS NORTHWEST OKLAHOMA...
SHOULD BE PREPARED FOR HAZARDOUS ROAD CONDITIONS BEGINNING LATE
TONIGHT AND CONTINUING THROUGH MUCH OF THURSDAY.  LIVESTOCK OWNERS
AND THOSE WITH PETS OUTDOORS SHOULD BE PREPARED TO PROTECT ANIMALS
FROM THE COLD WET WEATHER.

17/24


Special weather statement, Mar 15, 12:30 PM CST, 2 hours 54 minutes before
OKZ004>048-050>052-TXZ083>090-101530-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST WED MAR 15 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN AND
WESTERN OKLAHOMA AND A SMALL PART OF WESTERN NORTH TEXAS THIS
AFTERNOON AND EARLY EVENING.  THE RISK AREA IS GENERALLY NORTHWEST
OF A LINE FROM STILLWATER TO LAWTON TO CROWELL TEXAS. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL.

.DISCUSSION...A STRONG ARCTIC COLD FRONT WILL CONTINUE PUSHING SOUTH
THROUGH KANSAS THIS AFTERNOON. BY 6 PM THE FRONT IS EXPECTED TO
REACH A MEDFORD TO GAGE LINE. THE FRONT WILL CONTINUE PUSHING
SOUTHWARD THIS EVENING...REACHING STILLWATER TO HOBART LINE BY
MIDNIGHT AND PUSHING INTO SOUTHERN OKLAHOMA BY MORNING.  AHEAD OF
THIS FRONT... SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO
BRING GULF MOISTURE NORTHWARD WITH DEWPOINTS IN THE MIDDLE TO UPPER
50S IN MOST AREAS THIS AFTERNOON AND TONIGHT.

BY LATE AFTERNOON... THE COMBINATION OF TEMPERATURES IN THE LOWER
70S AND DEWPOINTS IN THE 50S WILL CREATE A MODERATELY UNSTABLE
ATMOSPHERE ACROSS MUCH OF NORTHWESTERN OKLAHOMA. CONVERGENCE ALONG
THE COLD FRONT IS EXPECTED TO INITIATE THUNDERSTORM DEVELOPMENT AS
IT MOVES INTO OKLAHOMA AND ENCOUNTERS THIS AIRMASS.  THUNDERSTORMS
WILL CONTINUE TO DEVELOP ALONG THE FRONT AS IT MOVES SOUTHWARD THIS
EVENING THROUGH MUCH OF WESTERN AND CENTRAL OKLAHOMA.  RELATIVELY
COOL TEMPERATURES ALOFT WILL FAVOR THE POTENTIAL FOR MODERATE TO
LARGE HAIL FROM STRONGER THUNDERSTORMS WHICH DEVELOP LATER TODAY.

SPOTTER GROUPS AND EMERGENCY MANAGERS IN THE SLIGHT RISK AREA SHOULD
STAY ALERT TO AFTERNOON WEATHER DEVELOPMENTS AND BE PREPARED FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING.

33/DLF
Local storm report, Mar 15, 3:23 PM CST, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 NW ALVA                 OK   0.75 INCH HAIL.
03/15/00   WOODS                          REPORTED BY PUBLIC.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:08 PM CSTSevere Thunderstorm WarningOUNWoods37 min
Mar 15, 3:55 PM CSTSevere Thunderstorm WarningOUNAlfalfa50 min
Mar 15, 4:18 PM CSTSevere Thunderstorm WarningOUNMajor42 min
Mar 15, 4:33 PM CSTSevere Thunderstorm WarningOUNAlfalfa, Grant42 min
Mar 15, 4:33 PM CSTSevere Thunderstorm WarningOUNDewey42 min
Mar 15, 4:45 PM CSTSevere Thunderstorm WarningOUNRoger Mills30 min
Mar 15, 4:49 PM CSTTornado WarningOUNAlfalfa, Grant26 min
Mar 15, 5:03 PM CSTSevere Thunderstorm WarningOUNMajor42 min
Mar 15, 5:09 PM CSTSevere Thunderstorm WarningOUNDewey51 min
Mar 15, 5:12 PM CSTTornado WarningOUNGrant33 min
Mar 15, 5:13 PM CSTSevere Thunderstorm WarningOUNAlfalfa47 min
Mar 15, 5:21 PM CSTSevere Thunderstorm WarningOUNRoger Mills24 min
Mar 15, 5:48 PM CSTTornado WarningOUNGrant42 min
Mar 15, 5:56 PM CSTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills49 min
Mar 15, 5:58 PM CSTTornado WarningOUNAlfalfa47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.